Mississippi, 2010

Hail in Mississippi, March 12, 2010

March 12, 2010 · NWS MEG · 2 events in 1 county or zone

An upper level low moved through the Mid-South during the early morning hours of March 12th, 2010. Showers and thunderstorms developed in association with the upper low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low moved through the Mid-South during the early morning hours of March 12th, 2010. Showers and thunderstorms developed in association with the upper low. Some of the storms became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 11, 11:43 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 11, 11:43 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 PM CST THU MAR 11 2010

.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.
&&

.PREV DISCUSSION... /ISSUED 1132 PM CST THU MAR 11 2010/

UPDATE...
FORECAST WAS RECENTLY UPDATED TO BUMP UP THUNDER MENTION A FEW
HOURS BACK TO MIDNIGHT OVER NORTH MS...MAINLY ALONG AND EAST OF
THE NATCHEZ TRACE PARKWAY. AIRMASS OVER CENTRAL MS HAS RECOVERED
SUFFICIENTLY FOR STRONG TO SEVERE STORMS TO DEVELOP. INSTABILITY
NOT AS HIGH OVER NORTH MS...BUT STILL MAY SEE SUFFICIENT ELEVATED
INSTABILITY BUILDING IN FOR DIME TO NICKEL HAIL MAINLY ALONG AN
EAST OF THE NT PARKWAY OVERNIGHT.

PWB

PREV DISCUSSION... /ISSUED 944 PM CST THU MAR 11 2010/

UPDATE...
MID AND HIGH CLOUDS HAVE INCREASED OVER THE MIDSOUTH THIS
EVENING...IN ADVANCE OF A OPEN UPPER LEVEL TROF LIFTING INTO
EAST TX. SURFACE ANALYSIS SHOWED VERY DRY AIR IN THE LOW LEVELS
EARLIER IN THE AFTERNOON. 00Z LZK SOUNDING SHOWED CONSIDERABLE DRY
AIR BELOW 650MB...WITH 850MB DEWPOINTS AROUND MINUS 18C. THIS DRY
AIR HAD ENTERED THE MIDSOUTH BEHIND A SURFACE TROF/DRYLINE BEHIND
WEDNESDAY EVENING/S STORM SYSTEM.

KLZK/KNQA WAS PICKING UP MIDLEVEL ISENTROPIC LIFT AHEAD OF THE
APPROACHING UPPER TROF AT DISCUSSION TIME. THIS PRECIP WILL TAKE
SOME TIME TO SATURATE THE SUBCLOUD LAYER IN THE ABSENCE OF LOW
LEVEL RETURN FLOW OFF THE GULF. EXPECT NORTH MS TO HAVE BEST
CHANCES OF MEASURABLE RAIN TOWARD SUNRISE. 00Z NAM MODEL SHOWED
NO MUCAPE OVER NORTHERN MS OVERNIGHT...BUT MAY SEE A LIGHTNING
STRIKE OR TWO SOUTHEAST OF THE NATCHEZ TRACE PARKWAY TOWARD
SUNRISE.

PWB

PREV DISCUSSION... /ISSUED 613 PM CST THU MAR 11 2010/

UPDATE...
UPDATED TO ADD 00Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 305 PM CST THU MAR 11 2010/

DISCUSSION...

COOLER TEMPERATURES EXPECTED OVER THE MIDSOUTH THROUGH AT LEAST THE
WEEKEND.

TONIGHT...A COLD FRONT WILL PUSH INTO THE MIDSOUTH AS A SHORTWAVE
SWINGS INTO THE REGION. ALL MODELS ARE SHOWING SHOWERS AND POSSIBLY
A FEW THUNDERSTORMS DEVELOPING SHORTLY BEFORE MIDNIGHT ACROSS NORTH
MISSISSIPPI. A FEW OF THESE THUNDERSTORMS COULD PRODUCE SOME
HAIL...ALTHOUGH SHOULD STAY BELOW SEVERE LIMITS. MEANWHILE...A SFC
LOW IS FORECAST TO DEVELOP ALONG THE FRONT AND MOVE NORTHEAST DURING
THE OVERNIGHT HOURS. SHOWERS WILL REALLY BLOSSOM OVER NORTH
MISSISSIPPI AND SPREAD NORTHWARD INTO WEST TENNESSEE. LOWS WILL
RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES.

FRIDAY...RAIN CHANCES WILL CONTINUE ACROSS WEST TENNESSEE AND
NORTHEAST MISSISSIPPI ON THE BACK SIDE OF THE SFC LOW DURING THE MORNING.
HOWEVER...PRECIP SHOULD PUSH TO THE NORTH AND EAST OF THE CWA BY THE
AFTERNOON HOURS. MEANWHILE...AN UPPER LOW WILL BEGIN TO MOVE INTO
NORTHEAST ARKANSAS LATE. THE UPPER LOW WILL PRODUCE ADDITIONAL
SHOWERS MAINLY OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL
DURING THE AFTERNOON. HIGHS WILL BE IN THE 50S.

FRIDAY NIGHT INTO SUNDAY...UPPER LEVEL LOW WILL REMAIN OVER THE CWA.
THIS WILL KEEP CHANCES OF SHOWERS IN THE FORECAST. TEMPERATURES WILL
BE MUCH COOLER UNDERNEATH THE UPPER LOW. IN FACT...HIGHS ON SATURDAY
WILL PROBABLY REMAIN IN THE 40S FOR MUCH OF THE AREA. TEMPERATURES
WILL MODERATE SOME ON SUNDAY AS UPPER LOW BEGINS TO PUSH EAST.

SUNDAY NIGHT THROUGH TUESDAY...SFC HIGH PRESSURE WILL SETTLE OVER
THE UPPER MISSISSIPPI VALLEY. LIGHT NORTHERLY SFC WINDS WILL KEEP
HIGHS ON MONDAY WILL BE SLIGHTLY BELOW NORMAL AND READINGS ON
TUESDAY WILL BE NEAR NORMAL.

TUESDAY NIGHT INTO WEDNESDAY...ANOTHER UPPER LOW WILL MOVE INTO THE
MIDSOUTH BRINGING ANOTHER CHANCE FOR SHOWERS. TEMPERATURES WILL
REMAIN NEAR NORMAL.

WEDNESDAY NIGHT INTO THURSDAY...HIGH PRESSURE WILL BUILD INTO THE
MIDSOUTH.

KRM

&&
.AVIATION...
06Z TAF CYCLE

VFR CONDITIONS EXPECTED TO CONTINUE AT TAF SITES UNTIL AROUND 12/09-10Z.
ARRIVAL OF NEXT SHORTWAVE TROUGH ROTATING AROUND LARGE UPPER LEVEL
LOW OVER IOWA WILL BRING A RETURN OF RAIN TO ALL SITES BY
12/09-10Z AND A REDUCTION TO MVFR CONDITIONS. ALSO ADDED VCTS AT
TUP THROUGH 12/10Z. NORTHWEST WINDS AROUND 4-5 KTS WILL INCREASE
TO AROUND 7-8 KTS ON FRIDAY.

CJC
&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  48  57  40  49 /  60  60  40  50
MKL  45  56  37  48 /  50  70  50  60
JBR  43  55  38  47 /  20  60  40  50
TUP  50  59  41  50 /  70  80  40  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 12, 12:05 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 AM CST FRI MAR 12 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-121245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1205 AM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...OVERNIGHT

A FEW THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE OVERNIGHT
ACROSS PORTIONS OF NORTHEAST MISSISSIPPI...MAINLY ALONG AND SOUTH OF
A LINE FROM CALHOUN CITY TO FAIRVIEW MISSISSIPPI. HAIL UP TO THE
SIZE OF QUARTERS IS POSSIBLE WITH ANY THUNDERSTORM THAT BECOMES
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD RELAY ANY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN MEMPHIS.

In the hours before

Special weather statement, Mar 12, 12:48 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 AM CST FRI MAR 12 2010

MSZ023-024-120730-
MONROE MS-CHICKASAW MS-
1248 AM CST FRI MAR 12 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 130 AM CST FOR...

  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL OR LARGER WAS
LOCATED FROM 5 MILES NORTHEAST OF HOUSTON TO 17 MILES SOUTH OF
TREBLOC AT 1248 AM CST...MOVING EAST AT 50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
ABERDEEN...AMORY...HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ABERDEEN LAKE
AND DAVIS LAKE.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.

BORGHOFF
Local storm report, Mar 12, 1:15 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
115 AM CST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     HAIL             OKOLONA                 34.01N 88.75W
03/12/2010  E0.50 INCH       CHICKASAW          MS   PUBLIC

&&

The radar

The Columbus AFB radar (KGWX), 12 km away, was scanning. The volume nearest the first event began at 07:23 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Monroe

When
March 12, 1:25 AM CST to 1:30 AM CST
Where
Monroe County, 2.93 mi W of Hatley
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
33.977, -88.421

Hail, Monroe

When
March 12, 1:35 AM CST to 1:40 AM CST
Where
Monroe County, 5 mi NE of Amory to 0.62 mi SSW of Smithville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.031, -88.438

Quarter to half dollar size hail fell northeast of Amory.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220480, 220481.